Kansas, 2015

Damaging Winds in Kansas, October 20, 2015

October 20, 2015 · NWS DDC · 4 events in 2 counties and zones

Daytime heating allowed the atmosphere to become marginally unstable. The presence of a dry line help to ignite scattered thunderstorms, a few which became severe producing high winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Daytime heating allowed the atmosphere to become marginally unstable. The presence of a dry line help to ignite scattered thunderstorms, a few which became severe producing high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Oct 20, 3:10 PM CST, 15 minutes earlier.

Area forecast discussion, Oct 20, 3:10 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Dodge City KS
410 PM CDT TUE OCT 20 2015

...Updated...

.SYNOPSIS...
ISSUED AT 330 PM CDT TUE OCT 20 2015

An upper level trough over the southwestern United States will
progress eastward to the high plains by early Thursday and then
eject northeastward into the Midwest by Friday. Southerly low
level flow ahead of this system was beginning to advect low level
moisture into the plains, although the richest moisture was still
confined to southern Texas. This trough will eventually take
advantage of the copious low level moisture so that heavy rain is
a possibility later Wednesday through Thursday evening.

&&

.SHORT TERM...(THIS EVENING THROUGH Wednesday)
ISSUED AT 330 PM CDT TUE OCT 20 2015

Showers and thunderstorms had developed early this afternoon,
mainly along the Oklahoma state line. This activity was driven by
daytime heating and marginal surface based instability. There was
also a weak dryline feature from southwest Kansas into the
panhandles that was helping to initiate thunderstorms. These
storms are not expected to be severe. Temperatures will fall back
into the 50s tonight. As the surface trough persists in the lee of
the Rockies, rich low level moisture will progress rapidly
northward from Texas into Kansas on Wednesday. This will lead to
marginal airmass destabilization and the development of showers
and thunderstorms after the noon hour in far western Kansas. This
activity will progress eastward during the late afternoon and
evening and then spread across the remainder of southwest and
central Kansas Wednesday night. Locally heavy rainfall can be
expected based on the slow movement of individual cells and since
the mid level flow will be parallel to the bands of rainfall.
Temperatures should reach well into the 70s in central and south
central Kansas on Wednesday where at least some limited sunshine
is expected. Cooler highs in the 60s can be expected across far
western Kansas where cloud cover will be thicker along with
developing rainfall.

.LONG TERM...(Wednesday NIGHT THROUGH Tuesday)
ISSUED AT 330 PM CDT TUE OCT 20 2015

Showers and thunderstorms will persist across south central and
central Kansas Thursday as the shortwave trough opens up and
rapidly ejects northeastward. High temperatures will be in the 60s
to lower 70s. There is a small chance of showers Friday night as a
weaker upper level trough and cold front pass across the plains.
Highs will be mainly in the 70s on Friday in the absence of any
strong frontal passage in the immediate wake of the system.
Fairly tranquil weather can be expected from Saturday into Sunday
as surface high pressure builds into Kansas and the mid to upper
level flow becomes more zonal. Highs will only be in the 60s to
near 70 degrees behind this front Saturday and Sunday with lows in
the 40s. Another upper level trough may approach the plains region
by early to mid next week along with another frontal passage and
additional chances for showers and thunderstorms.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Wednesday AFTERNOON)
ISSUED AT 1212 PM CDT TUE OCT 20 2015

VFR expected at KDDC, KGCK and KHYS through the TAF period. A
surface trough extending from near KHYS southwestward to near KGCK
is resulting in breezy southwest surface winds across the region.
A shortwave trough lifting out of the Four Corners region will
bring increasing high clouds tonight and widely scattered
showers/isolated thunderstorms overnight and into Wednesday
morning with a low risk of directly impacting the terminals with
flight restrictions.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  73  56  65 /  30  70  80  80
GCK  56  69  53  65 /  30  80  80  80
EHA  55  67  53  64 /  30  80  80  70
LBL  57  73  56  66 /  30  70  80  80
HYS  57  70  54  66 /  30  60  60  70
P28  59  78  59  71 /  20  50  70  70

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...GLD/024
Hazardous weather outlook, Oct 20, 3:04 AM CST, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
404 AM CDT TUE OCT 20 2015

KSZ030-031-043>046-061>066-074>081-084>090-211000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
404 AM CDT TUE OCT 20 2015 /304 AM MDT TUE OCT 20 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...THERE WILL BE A CHANCE FOR RAIN SHOWERS AND ISOLATED
THUNDERSTORMS OVERNIGHT. MAIN HAZARD WILL BE ISOLATED CLOUD TO
GROUND LIGHTNING.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  LIMITED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DISCUSSION...AN EXTENDED PERIOD OF RAIN SHOWERS ALONG WITH
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS WESTERN AND CENTRAL
KANSAS FROM WEDNESDAY THROUGH THURSDAY NIGHT. SEVERE WEATHER IS
NOT ANTICIPATED BUT IT CURRENTLY APPEARS RAINFALL AMOUNTS FROM
THIS EVENT WILL AVERAGE BETWEEN 1.5 INCHES ACROSS WEST CENTRAL AND
NORTH CENTRAL KANSAS TO NEAR 2.75 INCHES IN PORTIONS OF SOUTH
CENTRAL KANSAS.

HAZARDS WEATHER RISK...

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  NO HAZARDS.

  SUNDAY...
  NO HAZARDS.

  MONDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Oct 20, 2:56 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
356 PM CDT TUE OCT 20 2015

KSZ077-078-086-087-202145-
FORD KS-SEWARD KS-GRAY KS-MEADE KS-
356 PM CDT TUE OCT 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAY...WESTERN FORD...
NORTHEASTERN SEWARD...NORTHWESTERN MEADE AND SOUTHEASTERN HASKELL
COUNTIES UNTIL 445 PM CDT...

AT 355 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF PLAINS...OR 10 MILES NORTH OF KISMET...MOVING NORTH AT
35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONTEZUMA...COPELAND...ENSIGN...MISSLER AND THE HAGGARD ELEV.

LAT...LON 3733 10068 3739 10067 3739 10065 3743 10066
      3769 10059 3769 10014 3730 10037
TIME...MOT...LOC 2055Z 194DEG 29KT 3735 10063

JJOHNSON

The radar

The Dodge City radar (KDDC), 44 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gray

When
October 20, 3:25 PM CST
Where
Gray County, 0.88 mi SW of Ingalls
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.820, -100.460

A powerpole was blown down by the wind.

Thunderstorm Wind, Gray

When
October 20, 3:41 PM CST
Where
Gray County, Ingalls
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.830, -100.450

A semi truck was blown over on highway 50 at this location.

Thunderstorm Wind, Finney

When
October 20, 3:46 PM CST
Where
Finney County, 0.54 mi W of (Gck)garden City Arpt
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
37.930, -100.740

Thunderstorm Wind, Finney

When
October 20, 4:03 PM CST
Where
Finney County, 3.55 mi ENE of Garden City
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.990, -100.810

This was from the Kansas State mesonet system.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605987, 605988, 605989, 605990.